Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Nashville, TN

April 6, 2003Davidson County, Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 6, 2003, 3:01 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 3:01 PM CDT (20:01 UTC)
Expired
Apr 6, 2003, 3:45 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 7 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS54 KOHX 062001
SVRBNA
TNC037-165-189-062045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  SUMNER COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDRESTORMS...SOME SEVERE...EXTENDING FROM JUST NORTH
  OF GOODLETTSVILLE...TO NEAR PERCY PRIEST LAKE...MOVING EAST AT 
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  JUST EAST OF OLD HICKORY AT 305 PM CDT
  HENDERSONVILLE AROUND 310 PM CDT
  GALLATIN AND LEBANON AROUND 330 PM CDT

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING HAIL...SOME OF PENNY
SIZE. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3634 8676 3612 8669 3615 8627 3660 8647

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:00 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 6, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT SUN APR 6 2003

IN THE SHORT TERM...RUC HAS SHORT WAVE WORKING ACROSS THE AREA AND
HAS TAKEN ON NEGATIVE TILT DURING THE EARLY AFTERNOON. THIS FEATURE
IS FORECAST TO SLOWLY WORK NORTHEAST AND INTO KY BY 03Z. AT MID AFTERNOON
WARM AIR IS RIDING NORTHWARD OVER WARM FRONT DRAPED ACROSS NORTHERN ALABAMA
PRODUCING ABUNDANT LIFT. SUFFICIENT DEEP LAYER SHEAR AND COLD TEMPERATURES
ALOFT HAVE RESULTED IN A FEW STORMS WITH LARGE HAIL IN MIDDLE TENNESSEE
THIS AFTERNOON.

SURFACE LOW CENTERED NEAR OKLAHOMA CITY AT MID AFTERNOON WITH UPPER
JET SPEED MAX PUNCHING ACROSS EASTERN TEXAS INTO LOUISIANA AND
MISSISSIPPI. RUC SWINGS SURFACE LOW TO ABOUT MEMPHIS AROUND 03Z. BY
THIS EVENING MID STATE WILL BE IN WARM SECTOR AND BY 06Z TONIGHT ON
THE NOSE OF AN UPPER LEVEL SPEED MAX. THIS WILL KEEP MID STATE UNDER
THE GUN OVERNIGHT AND INTO MONDAY FOR THE CONTINUED POTENTIAL OF
SEVERE WEATHER.

SURFACE SYSTEM IS SLOW TO MOVE EAST SO WILL KEEP CHANCE OF
SHOWERS/TSTMS IN FORECAST THROUGH TUESDAY.

TEMPS TONIGHT WILL BE TRICKY. LOWS WILL OCCUR THIS EVENING WITH
TEMPS RISING OVERNIGHT.

PRELIMINARY NUMBERS:
NASHVILLE  53 70 48 56 42  +554
CROSSVILLE 53 65 44 53 40  +554

.BNA...SEVERE THUNDERSTORM WATCH UNTIL 00Z.

BOYD
01
Hazardous weather outlook, Apr 6, 9:07 AM CDT, 5 hours 54 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
907 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE
THIS MORNING AND CONTINUE INTO THE AFTERNOON AS A WARM FRONT MOVES
NORTHWARD INTO SOUTHERN MIDDLE TENNESSEE. AN INCREASINGLY MOIST AND
UNSTABLE AIRMASS WILL RESULT. THERE IS A SLIGHT RISK OF THUNDERSTORMS
BECOMING SEVERE TODAY...BUT MORE LIKELY TONIGHT.

ALONG WITH THE SLIGHT RISK OF SEVERE THUNDERSTORMS THE POTENTIAL
FOR HEAVY RAINFALL WILL EXIST TONIGHT AS A STRONG STORM SYSTEM
APPROACHES. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN.
RAINFALL WILL BE HEAVY AT TIMES TONIGHT WITH LOCALIZED FLOODING
POSSIBLE.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY TUNED FOR ADDITIONAL
INFORMATION CONCERNING THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY MORNING...WITH THE PASSING FRONTAL SYSTEM A FEW STORMS COULD
BE SEVERE ALONG WITH POTENTIALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

TODAY...TONIGHT AND MONDAY MORNING...ACTIVATION OF SPOTTER GROUPS...
HAM RADIO OPERATORS AND EMERGENCY MANAGERS MAY BE NEEDED.

BOYD
01

In the hours before

Local storm report, Apr 6, 2:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
209 PM CDT SUN APR 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    FAIRFIELD GLADE           TN   .75 INCH HAIL
04/06/03   CUMBERLAND                     REPORTED BY TRAINED
                                          SPOTTER

0106 PM    ASHLAND CITY              TN   1.00 INCH HAIL
04/06/03   DICKSON                        REPORTED BY TRAINED
                                          SPOTTER

0130 PM    LAKEWOOD                  TN   .75 INCH HAIL
04/06/03   DAVIDSON                       REPORTED BY NWS
                                          EMPLOYEE

0135 PM    CHARLOTTE                 TN   .88 INCH HAIL
04/06/03   DAVIDSON                       REPORTED BY SHERIFF
                                          OFFICE
Local storm report, Apr 6, 2:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE,TN
209 PM CDT SUN APR 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    FAIRFIELD GLADE           TN   .75 INCH HAIL
04/06/03   CUMBERLAND                     REPORTED BY TRAINED
                                          SPOTTER

0106 PM    ASHLAND CITY              TN   1.00 INCH HAIL
04/06/03   CHEATHAM                        REPORTED BY TRAINED
                                          SPOTTER

0130 PM    LAKEWOOD                  TN   .75 INCH HAIL
04/06/03   DAVIDSON                       REPORTED BY NWS
                                          EMPLOYEE

0135 PM    CHARLOTTE                 TN   .88 INCH HAIL
04/06/03   DICKSON                        REPORTED BY SHERIFF
                                          OFFICE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:32 AM CDTSevere Thunderstorm WarningOHXGiles28 min
Apr 6, 12:15 PM CDTSevere Thunderstorm WarningOHXCumberland, White45 min
Apr 6, 12:58 PM CDTSevere Thunderstorm WarningOHXPerry47 min
Apr 6, 1:05 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson40 min
Apr 6, 1:17 PM CDTTornado WarningOHXDavidson, Robertson, Sumner28 min
Apr 6, 1:25 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
Apr 6, 1:35 PM CDTSevere Thunderstorm WarningOHXWilson40 min
Apr 6, 1:40 PM CDTSevere Thunderstorm WarningOHXSumner50 min
Apr 6, 1:50 PM CDTSevere Thunderstorm WarningOHXDickson40 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningOHXCheatham46 min
Apr 6, 2:32 PM CDTSevere Thunderstorm WarningOHXRobertson43 min
Apr 6, 2:48 PM CDTFlash Flood WarningOHXDavidson117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.